Minnesota, 2020Tornadoes and Hail in Minnesota, August 14, 2020
August 14, 2020 · NWS MPX · 41 events in 16 counties and zones
During the afternoon of Friday, August, 14th, thunderstorms developed along a warm front across central Minnesota, with additional development southward in the warm sector by the late afternoon, and early evening. These storms were able to produce many tornadoes, most of which were rated EF-0, but three were rated EF-1.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $1.3 million
- Crop damage
- None recorded
- Events
- 41
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
During the afternoon of Friday, August, 14th, thunderstorms developed along a warm front across central Minnesota, with additional development southward in the warm sector by the late afternoon, and early evening. These storms were able to produce many tornadoes, most of which were rated EF-0, but three were rated EF-1. In addition to the tornadoes, there were other reports of downburst wind damage throughout central and southern Minnesota.
Over a two week period, there were numerous road trips to determine if tornadoes occurred in rural areas. Due to the several storm spotters, emergency managers, and those who had drones to further the investigation, plus individuals recording the brief touchdowns, there were 16 tornadoes that occurred in Chanhassen NWS forecast area. Most of the tornadoes were confined to rural farmland, but there were a few that did damage farms, sheds, and outbuildings.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before the first event at Aug 14, 2:24 PM CST, 53 minutes earlier.
Area forecast discussion, Aug 14, 2:24 PM CST, 53 minutes before
Area Forecast Discussion
National Weather Service Twin Cities/Chanhassen MN
324 PM CDT Fri Aug 14 2020
.SHORT TERM...(This evening through tonight) Issued at 300 PM CDT
Fri Aug 14 2020
The key messages are the risk for severe storms this afternoon
across western Minnesota, transitioning eastward during the
evening hours. The main threat for tornadoes is across western
Minnesota, where there is a tornado watch in effect. The risk
transitions to more of a wind threat this evening as storms are
expected to form a line as they move east. There is also a risk of
large hail.
Complex severe weather scenario this afternoon, with a surface low
across the Minnesota/SD/ND border and a warm front draped out
eastward ahead of it. A cold front extended to the southwest, and
this will be the main focus for surface-based convection. The warm
sector in between had residual influences from the cold pool of
the morning convection, and was characterized by southeast winds,
and low T/Td depressions. This led to fairly high storm relative
helicity values and lower cloud bases. Combine that with the
building instability, and this set the stage for the potential of
tornadic thunderstorms as indicated by the Sig/Effective Sig Tor
parameters of 3 to 6. A tornado watch is in effect until 8PM this
evening for parts of west central Minnesota.
This watch may transition to a Severe Thunderstorm watch as storms
become more widespread, develop a cold pool, and transition into a
line of storms. We'll have to see how the convection evolved over
the next few hours before making this decision.
In summary, the parameter space is favorable for organize severe
weather, including tornadoes. The one element that gives some
pause is the idea that the HiRes CAMS show low Updraft Helicity
values, and the area of instability becomes more narrow and lower
with time this evening. In other words, the potential is there,
but this is certainly not a guarantee for widespread severe
weather.
.LONG TERM...(Saturday through Friday) Issued at 300 PM CDT Fri
Aug 14 2020
There are few if any weather concerns in the extended forecast.
High pressure will build across the region in the wake if this
cold front. That will lead to clear skies with cooler temperatures
and lower humidity values. There is a small chance for some
showers across Lake Superior Saturday night, but those should be
northeast of the forecast area.
A shortwave trough in northwest flow will slide across the Upper
Midwest, but this too should pass through dry. In fact, the
region remains dry through Monday. On Tuesday another shortwave
trough will move across the region, and this could produce a
chance for showers or thunderstorms. Overall expect a fairly dry
forecast into next week, which lines up with the WPC QPF forecast
in the extended forecast.
&&
.AVIATION...(For the 18Z TAFS through 18Z Saturday afternoon)
Issued at 1259 PM CDT Fri Aug 14 2020
VFR conditions developing this afternoon, but a cold front located
in far eastern South Dakota will move through and be the focus for
showers and thunderstorms, as well as a stout wind shift from the
south to the west/northwest. These thunderstorms could produce
gusty winds as they pass through the region. Later tonight expect
VFR conditions which should last into Saturday.
KMSP...
Narrow layer of MVFR stratus left over from this morning's
convection to the north will dissipate and should have VFR
conditions this afternoon until a cold front arrives this evening.
Thunderstorms are expected to develop along the cold front, and
winds will quickly shift and become west/northwesterly once the
front passes through.
/OUTLOOK FOR KMSP/
Sat...VFR. Wind NW 5-10 kts.
Sun...VFR. Wind NW 10 kts.
Mon...VFR. Wind NW 10 kts.
&&
.MPX WATCHES/WARNINGS/ADVISORIES...
MN...None.
WI...None.
&&
SHORT TERM...JRB
LONG TERM...JRB
AVIATION...JRB
Hazardous weather outlook, Aug 14, 11:54 AM CST, 3 hours 23 minutes before
Hazardous Weather Outlook
National Weather Service Twin Cities/Chanhassen MN
1254 PM CDT Fri Aug 14 2020
MNZ041>045-047>070-073>078-082>085-091>093-WIZ014>016-023>028-
151800-
Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns-
Benton-Sherburne-Isanti-Chisago-Lac Qui Parle-Swift-Chippewa-
Kandiyohi-Meeker-Wright-Hennepin-Anoka-Ramsey-Washington-
Yellow Medicine-Renville-McLeod-Sibley-Carver-Scott-Dakota-
Redwood-Brown-Nicollet-Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-
Waseca-Steele-Martin-Faribault-Freeborn-Polk-Barron-Rusk-
St. Croix-Pierce-Dunn-Pepin-Eau Claire-
1254 PM CDT Fri Aug 14 2020
This Hazardous Weather Outlook is for portions of central and
southern Minnesota...and west central Wisconsin.
.DAY ONE...This Afternoon and Tonight.
A line of thunderstorms is expected to develop this afternoon in
western Minnesota, moving into eastern Minnesota and western
Wisconsin during the evening. Numerous severe thunderstorms are
possible with this activity. Damaging winds and very large hail
are the primary hazards, but a few tornadoes are also possible.
The severe weather threat will be greatest west of the Interstate
35 corridor in Minnesota before storms weaken in Wisconsin.
.DAYS TWO THROUGH SEVEN...Saturday through Thursday.
No hazardous weather is expected at this time.
.SPOTTER INFORMATION STATEMENT...
SKYWARN spotter activation will be needed this afternoon and this
evening.
jrb
In the hours before
Local storm report, Aug 14, 9:34 AM CST, 5 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1034 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 NNE ALEXANDRIA 45.91N 95.37W
08/14/2020 M3.85 INCH DOUGLAS MN COCORAHS
COCORAHS STATION MN-DS-17 ALEXANDRIA 2.3 N.
&&
MKMLocal storm report, Aug 14, 9:35 AM CST, 5 hours 42 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1035 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 4 ESE WESTPORT 45.69N 95.10W
08/14/2020 M3.49 INCH STEARNS MN COCORAHS
COCORAHS STATION MN-SR-27 WESTPORT 3ESE.
&&
MKMLocal storm report, Aug 14, 9:36 AM CST, 5 hours 41 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1036 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0824 AM HEAVY RAIN 2 NNE LONG PRAIRIE 46.01N 94.85W
08/14/2020 M3.10 INCH TODD MN COCORAHS
COCORAHS STATION MN-TD-12 LONG PRAIRIE 2.1
NNE.
&&
MKMLocal storm report, Aug 14, 9:37 AM CST, 5 hours 40 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1037 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0715 AM HEAVY RAIN 3 NW CARLOS 46.01N 95.34W
08/14/2020 M3.03 INCH DOUGLAS MN MESONET
MESONET STATION LCLM5 3.2 NW CARLOS.
&&
MKMLocal storm report, Aug 14, 9:38 AM CST, 5 hours 39 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1038 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0900 AM HEAVY RAIN BELGRADE 45.45N 95.01W
08/14/2020 M2.81 INCH STEARNS MN COCORAHS
COCORAHS STATION MN-SR-50 BELGRADE 0.4 WNW.
&&
MKMLocal storm report, Aug 14, 9:39 AM CST, 5 hours 38 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
1039 AM CDT FRI AUG 14 2020
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0700 AM HEAVY RAIN 2 ENE ALEXANDRIA 45.89N 95.34W
08/14/2020 M2.66 INCH DOUGLAS MN COCORAHS
COCORAHS STATION MN-DS-8 ALEXANDRIA 1ENE.
&&
MKMEvent by event
19 tornado, 10 thunderstorm wind, 8 funnel cloud, 4 hail. Local standard time, as filed.
Tornado, Pope
- When
- August 14, 3:17 PM CST to 3:19 PM CST
- Where
- Pope County, 0.41 mi SSW of Farwell to 0.85 mi NE of Farwell
- Rating
- EF0
- Path length
- 1.2 mi
- Path width
- 75 yd
- Property damage
- $2,000
- Reported by
- Storm Chaser
- Coordinates
- 45.744, -95.622
A storm chaser filmed a tornado and the local sheriff provided information about the storm damage in Pope County. The tornado tracked northeast for 1.2 miles, clipping the town of Farwell. Several trees were downed, large tree branches were broken and several power poles were blown down.
Funnel Cloud, Douglas
- When
- August 14, 3:20 PM CST
- Where
- Douglas County, (Axn)chndlr Fld Alxn
- Reported by
- Trained Spotter
- Coordinates
- 45.870, -95.400
A funnel cloud was observed at the Alexandria airport.
Tornado, Douglas
- When
- August 14, 3:45 PM CST to 3:46 PM CST
- Where
- Douglas County, 2.22 mi WSW of Osakis to 1.66 mi WSW of Osakis
- Rating
- EF0
- Path length
- 0.61 mi
- Path width
- 50 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.855, -95.210
This tornado mostly moved over a soybean field, but did clip a grove of trees. Video of the tornado was filmed by a storm chaser.
Thunderstorm Wind, Todd
- When
- August 14, 3:52 PM CST to 3:53 PM CST
- Where
- Todd County, 7.25 mi ENE of Browerville to 7.41 mi ENE of Browerville
- Measured
- 56 kt (64 mph) estimated gust
- Reported by
- Law Enforcement
- Coordinates
- 46.120, -94.730
Several trees were blown down east of Browerville, along Highway 16.
Tornado, Todd
- When
- August 14, 3:53 PM CST to 3:59 PM CST
- Where
- Todd County, 9.08 mi S of Philbrook to 5.5 mi SE of Philbrook
- Rating
- EF1
- Path length
- 5.14 mi
- Path width
- 200 yd
- Continued into
- Morrison, Mn (MPX)
- Property damage
- $25,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.150, -94.693
An NWS survey found damage consistent with an EF-1 tornado in northeastern Todd County about 6 miles west of Cushing. The tornado touched down 0.2 miles northwest of Big Lake and traveled north-northeast for nearly 5.2 miles as it moved into Morrison County, near Lincoln. The most significant damage in Todd County was along Star Lake, where several hundred trees were broken and uprooted.
Tornado, Todd
- When
- August 14, 3:57 PM CST to 3:58 PM CST
- Where
- Todd County, 3.18 mi NE of West Union to 4.22 mi ENE of West Union
- Rating
- EF0
- Path length
- 1.08 mi
- Path width
- 125 yd
- Property damage
- $10,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.828, -95.047
A tornado damaged a garage that was rotated slightly, and its door was bowed out, and a few shingles were damaged. Other damage was associated with large tree limbs blown down along the tornado's path.
Tornado, Morrison
- When
- August 14, 3:59 PM CST to 4:01 PM CST
- Where
- Morrison County, 0.18 mi SSE of Lincoln to 0.67 mi NE of Lincoln
- Rating
- EF0
- Path length
- 0.77 mi
- Path width
- 75 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 46.218, -94.648
This is the continuation track of the tornado that moved across northeast Todd County, and into northwest Morrison County before dissipating. It did remove portions of metal roofs at two businesses in Lincoln.
Thunderstorm Wind, Stearns
- When
- August 14, 4:10 PM CST
- Where
- Stearns County, 1.05 mi SE of Sauk Centre Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 45.709, -94.916
Funnel Cloud, Chippewa
- When
- August 14, 4:11 PM CST to 4:15 PM CST
- Where
- Chippewa County, 8.19 mi NNE of Clara City
- Reported by
- Trained Spotter
- Coordinates
- 45.050, -95.280
A spotter observed a funnel cloud for several minutes before it dissipated.
Thunderstorm Wind, McLeod
- When
- August 14, 4:25 PM CST to 4:26 PM CST
- Where
- McLeod County, 0.69 mi S of Silver Lake to 0.68 mi SE of Silver Lake
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Storm Chaser
- Coordinates
- 44.890, -94.200
Several large tree branches were blown down and blocking portions of County Road 2 near Silver Lake.
Thunderstorm Wind, Morrison
- When
- August 14, 4:35 PM CST
- Where
- Morrison County, 1.92 mi W of Little Falls
- Measured
- 63 kt (72 mph) measured gust
- Reported by
- Trained Spotter
- Coordinates
- 45.980, -94.410
A measured wind report from a private weather sensor.
Tornado, Kandiyohi
- When
- August 14, 4:37 PM CST to 4:48 PM CST
- Where
- Kandiyohi County, 2.36 mi SW of Spicer to 4.39 mi ENE of Spicer
- Rating
- EF0
- Path length
- 6.59 mi
- Path width
- 50 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.207, -94.986
An NWS survey found EF-0 tornado damage along and south of Green Lake around Spicer. The county emergency manager reported portion of a metal roof was blown off near the beginning of the tornado. As it moved northeast, dozens of trees were snapped, and docks along the lake sustained damage. The tornado was documented on several videos, and drone images also provided information on the damage path, including the ending point of the tornado.
Hail, Sibley
- When
- August 14, 4:40 PM CST
- Where
- Sibley County, Gaylord
- Measured
- 1 in hail
- Reported by
- Public
- Coordinates
- 44.550, -94.220
Tornado, Morrison
- When
- August 14, 4:41 PM CST to 4:51 PM CST
- Where
- Morrison County, 1.92 mi ESE of Camp Ripley Jct to 3.62 mi NNE of Freedhem
- Rating
- EF0
- Path length
- 5.65 mi
- Path width
- 200 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.068, -94.294
An NWS survey found damage consistent with an EF-0 tornado in northern Morrison County about 7 miles northeast of Little Falls. The tornado traveled northeast for almost 6 miles snapping large tree branches, uprooting trees, and causing damage to a few outbuildings.
Hail, McLeod
- When
- August 14, 4:43 PM CST
- Where
- McLeod County, 0.49 mi E of Biscay
- Measured
- 1.75 in hail
- Reported by
- Public
- Coordinates
- 44.830, -94.270
Tornado, McLeod
- When
- August 14, 4:44 PM CST to 4:49 PM CST
- Where
- McLeod County, 2.6 mi N of Brownton to 3.25 mi NNW of Sumter
- Rating
- EF0
- Path length
- 2.16 mi
- Path width
- 300 yd
- Property damage
- $100,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.767, -94.341
An NWS survey found damage consistent with an EF-0 tornado in McLeod County north of Brownton. Several trees were snapped, a trailer was overturned, and a metal grain silo wall was damaged and collapsed. There were numerous photos and videos of this tornado taken by storm chasers and shared on social media.
Tornado, Kandiyohi
- When
- August 14, 4:45 PM CST to 4:53 PM CST
- Where
- Kandiyohi County, 4.62 mi NNW of Atwater to 7.82 mi NNE of Atwater
- Rating
- EF0
- Path length
- 5.34 mi
- Path width
- 85 yd
- Continued into
- Meeker, Mn (MPX)
- Reported by
- NWS Storm Survey
- Coordinates
- 45.190, -94.842
An NWS Survey found an EF-0 tornado began over a peninsula of the northern portions of Diamond Lake. The tornado tracked northeast to the Kandiyohi/Meeker County line, near 340th Street and 210th Street Southeast, and did move into Meeker County.
Video from two storm chasers and one law enforcement officer showed this tornado. A damage survey also used two drones to determine the exact damage path. The tornado moved mostly over corn and bean fields, but did hit numerous trees that were snapped or uprooted when it was in Kandiyohi County.
Tornado, Morrison
- When
- August 14, 4:47 PM CST to 4:49 PM CST
- Where
- Morrison County, 3.89 mi SW of Bowlus to 2.94 mi SSW of Bowlus
- Rating
- EF0
- Path length
- 1.31 mi
- Path width
- 65 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.776, -94.450
An NWS survey indicated that an EF-0 tornado tracked over mostly fields and open land, but it did hit some trees, downing large tree branches. Downburst wind damage was noted adjacent to the tornado.
Tornado, Kandiyohi
- When
- August 14, 4:49 PM CST to 4:54 PM CST
- Where
- Kandiyohi County, 6 mi E of Spicer to 8.03 mi NNE of Atwater
- Rating
- EF1
- Path length
- 3.19 mi
- Path width
- 50 yd
- Continued into
- Meeker, Mn (MPX)
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.246, -94.829
A NWS survey, plus storm chasers video indicated an EF-1 tornado across portions of eastern Kandiyohi County, or the Irving Township area. This tornado destroyed one large shed and heavily damaged another. Drone video indicated the exact track of the tornado as it moved into Meeker County.
Funnel Cloud, Sibley
- When
- August 14, 4:50 PM CST
- Where
- Sibley County, 3.03 mi WNW of Gaylord
- Reported by
- Amateur Radio
- Coordinates
- 44.560, -94.280
Tornado, McLeod
- When
- August 14, 4:50 PM CST to 5:01 PM CST
- Where
- McLeod County, 3.47 mi SSE of Biscay to 3.54 mi ESE of Biscay
- Rating
- EF1
- Path length
- 2.44 mi
- Path width
- 250 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.785, -94.248
An NWS survey found damage consistent with an EF-1 tornado in Mcleod County between Biscay and Glencoe. Maximum wind speeds of 95 MPH snapped and uprooted several trees and damaged outbuildings. There were numerous photos and videos of this tornado shared on social media.
Tornado, Meeker
- When
- August 14, 4:53 PM CST to 4:57 PM CST
- Where
- Meeker County, 1.54 mi WSW of Crow River to 0.44 mi NE of Crow River
- Rating
- EF0
- Path length
- 1.97 mi
- Path width
- 85 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.239, -94.758
This is the continuation of the Kandiyohi tornado that moved into Meeker County near 340th Street and 210th Street Southeast. The tornado continued to the northeast damaging many trees and corn/bean fields before dissipating near Crow River. It moved across one farmstead but only produced minor damage to outbuildings. At one point, a law enforcement officer along the Meeker/Kandiyohi line reported and videod one tornado to his south and another to his east. This tornado was the one to his east.
Tornado, Meeker
- When
- August 14, 4:54 PM CST to 4:55 PM CST
- Where
- Meeker County, 1.7 mi WSW of Crow River to 1.38 mi WSW of Crow River
- Rating
- EF0
- Path length
- 0.31 mi
- Path width
- 25 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.243, -94.763
This is the continuation track of the tornado that tracked across Kandiyohi County before dissipating shortly after moving into Meeker County. At one point, a law enforcement officer along the Meeker/Kandiyohi line reported and videod one tornado to his south and another to his east. This tornado was the one to his south.
Tornado, Morrison
- When
- August 14, 5:09 PM CST to 5:12 PM CST
- Where
- Morrison County, 1.76 mi S of Hillman to 3.04 mi ESE of Hillman
- Rating
- EF0
- Path length
- 2.94 mi
- Path width
- 150 yd
- Reported by
- NWS Storm Survey
- Coordinates
- 45.974, -93.880
An NWS survey found damage consistent with an EF-0 tornado in eastern Morrison county about 2 miles southeast of Hillman. It traveled east-northeast for nearly 3 miles uprooting trees along its path. It moved across one farmstead with the only damage being to uprooted trees.
Thunderstorm Wind, Stearns
- When
- August 14, 5:15 PM CST
- Where
- Stearns County, 0.48 mi W of Sartell to 0.37 mi NNW of Sartell
- Measured
- 52 kt (60 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.620, -94.210
Several large tree limbs were blown down near Sartell.
Funnel Cloud, Meeker
- When
- August 14, 5:22 PM CST
- Where
- Meeker County, 3.98 mi WSW of Watkins
- Reported by
- Storm Chaser
- Coordinates
- 45.290, -94.490
Funnel Cloud, Sibley
- When
- August 14, 5:22 PM CST
- Where
- Sibley County, 0.49 mi E of Green Isle
- Reported by
- Amateur Radio
- Coordinates
- 44.680, -94.010
Tornado, Meeker
- When
- August 14, 5:27 PM CST to 5:28 PM CST
- Where
- Meeker County, 2.64 mi ENE of Strout to 3.55 mi ENE of Strout
- Rating
- EF0
- Path length
- 0.95 mi
- Path width
- 25 yd
- Reported by
- Emergency Manager
- Coordinates
- 45.045, -94.550
An EF-0 tornado mostly tracked across corn fields, but it did strike a grove of trees and knock down some large tree limbs before dissipating northeast of Lake Minnie Belle. There was also downburst winds around this tornado that occurred west of the path, and just north of the lake between 205th Street, and 624th Avenue.
Funnel Cloud, Carver
- When
- August 14, 5:28 PM CST
- Where
- Carver County, 2.95 mi E of Hamburg
- Reported by
- Trained Spotter
- Coordinates
- 44.730, -93.890
Funnel Cloud, Renville
- When
- August 14, 5:28 PM CST to 5:30 PM CST
- Where
- Renville County, 4.4 mi SSW of Hector
- Reported by
- Emergency Manager
- Coordinates
- 44.690, -94.750
Thunderstorm Wind, Mille Lacs
- When
- August 14, 5:28 PM CST to 5:30 PM CST
- Where
- Mille Lacs County, 2.84 mi S of Onamia to 2.77 mi S of Onamia
- Measured
- 70 kt (81 mph) estimated gust
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 46.039, -93.662
Two large barns had their roof structure uplifted and blown off south of Onamia.
Funnel Cloud, Carver
- When
- August 14, 5:46 PM CST
- Where
- Carver County, 1.38 mi N of Gotha
- Reported by
- Trained Spotter
- Coordinates
- 44.740, -93.780
Tornado, Carver
- When
- August 14, 5:49 PM CST to 5:50 PM CST
- Where
- Carver County, 1.62 mi ESE of Waconia to 1.55 mi ESE of Waconia
- Rating
- EF0
- Path length
- 0.28 mi
- Path width
- 75 yd
- Property damage
- $50,000
- Reported by
- NWS Storm Survey
- Coordinates
- 44.840, -93.750
An NWS Survey indicated a brief EF-0, which was also observed by people nearby. The tornado touched down just off shore on the western edge of Reitz Lake, and moved inland. It caused damage to a boat lift, boat, and several trees before dissipating just north of Airport Road.
Thunderstorm Wind, Kanabec
- When
- August 14, 6:25 PM CST
- Where
- Kanabec County, 2.65 mi E of Ogilvie
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.831, -93.365
A few large trees were uprooted between Ogilvie and Mora along Highway 23.
Thunderstorm Wind, Kanabec
- When
- August 14, 6:27 PM CST
- Where
- Kanabec County, 0.8 mi SSW of Mora
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- NWS Storm Survey
- Coordinates
- 45.869, -93.303
A few large trees were uprooted on the south side of Mora.
Tornado, Hennepin
- When
- August 14, 6:32 PM CST to 6:33 PM CST
- Where
- Hennepin County, 1.42 mi WNW of Greenfield to 1.25 mi NW of Greenfield
- Rating
- EF0
- Path length
- 0.39 mi
- Path width
- 65 yd
- Property damage
- $1,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.138, -93.657
A weak tornado moved across a farmstead, knocking down large branches, flattening a corn field, and blowing out a door of a hoop barn. The tornado was caught on video by a storm chaser.
Tornado, Hennepin
- When
- August 14, 6:55 PM CST to 6:56 PM CST
- Where
- Hennepin County, 0.37 mi NNE of Robbinsdale to 0.61 mi NE of Robbinsdale
- Rating
- EF0
- Path length
- 0.4 mi
- Path width
- 50 yd
- Property damage
- $250,000
- Reported by
- NWS Storm Survey
- Coordinates
- 45.035, -93.368
An NWS Survey indicated a brief EF-0 tornado that moved across the City of Crystal, Minnesota. The tornado started near Memory Lane Park, between 43rd and 44th Avenue North and Jersey Avenue North. A large tree was uprooted at this location. This tornado moved eastward between 43rd and 44th Avenue and damaged several large trees, up to 4 feet in diameter, along its path. The tornado lifted near Douglas Drive North. Some roof damage occurred, but the majority of the trees and large limbs fell on power lines, roads, and yards.
There was also damage on 45th Avenue North, but the damage was consistent with downburst winds and more sporadic. The majority of the damage in the broad area of New Hope, Crystal, North Minneapolis, and Robbinsdale was from downburst winds.
Thunderstorm Wind, Hennepin
- When
- August 14, 6:56 PM CST to 7:02 PM CST
- Where
- Hennepin County, 0.66 mi NE of Robbinsdale to 1.89 mi NNW of Minneapolis
- Measured
- 61 kt (70 mph) estimated gust
- Reported by
- Trained Spotter
- Coordinates
- 45.036, -93.359
There was a large swath of downburst, or straight-line wind damage between the City of Crystal (west of Highway 100), eastward to Interstate 94 between Dowling and 49th Avenue North. Some of the trees landed on homes and damaged roofs and cars.
Hail, Anoka
- When
- August 14, 7:08 PM CST
- Where
- Anoka County, 2.39 mi SW of Andover
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 45.210, -93.340
Thunderstorm Wind, Hennepin
- When
- August 14, 7:17 PM CST
- Where
- Hennepin County, 0.49 mi W of Msp Intl Arpt
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- ASOS
- Coordinates
- 44.880, -93.230
Hail, Hennepin
- When
- August 14, 7:27 PM CST
- Where
- Hennepin County, Richfield
- Measured
- 1 in hail
- Reported by
- Trained Spotter
- Coordinates
- 44.880, -93.250
- Tornado
- A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.
- Funnel Cloud
- A rotating column of cloud extending from a thunderstorm that did not reach the ground.
- Thunderstorm Wind
- Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Excessive Heat and Wildfire in California, August 14 to 31, 20204 deaths · 18 injured · 61 kt wind · 29 events
- Excessive Heat in California, August 14 to 20, 20202 deaths · 2 events
- Tornadoes and Hail in Nebraska, August 14, 2020$17 million · EF0 · 16 events
- Hail and Damaging Wind in Kansas, August 14, 2020$26 million · 4 in hail · 6 events
- Excessive Heat in California, August 14 to 20, 2020$6.0 million · 15 events
- Tornadoes and Flash Flooding in Minnesota, August 14, 2020EF1 · 47 events
- Hail and Damaging Winds in Texas, August 14, 2020$50,000 · 1.5 in hail · 9 events
- Damaging Wind in Michigan, August 14, 2020$50,000 · 52 kt wind · 1 event
- Hail and Damaging Winds in North Dakota, August 14, 20201.75 in hail · 14 events
- Flash Flooding in North Carolina, August 14, 2020$15,000 · 5 events
- Hail and Damaging Wind in Kansas, August 14, 20204 in hail · 13 events
- Excessive Heat and Heavy Rain in California, August 14 to 20, 20208 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 905935, 905914, 905940, 906032, 905947, 905956, 905949, 902327, 905916, 906026, 902328, 905958, 905924, 905962, 905925, 905965, 905976, 905987, 905990, 905918, 905997, 905979, 905991, 906002, 906028, 905919, 905920, 906007, 905921, 905922, 906046, 905923, 906013, 906050, 906051, 906292, 906016, 906019, 905926, 902329, and more.